Alert archive / Montana / River Flood Warnings in 2017
River Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 17, 2017, 3:08 AM MDT for Blaine County, Montana. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2017, 3:08 AM MDT (09:08 UTC)
- Expired
- Mar 18, 2017, 12:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
597 WGUS45 KTFX 170908 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 308 AM MDT FRI MAR 17 2017 ...The National Weather Service in Great Falls has issued a Flood Warning for the following rivers in North Central Montana... Clear Creek near Chinook .Snow melt from the Bears Paw mountains has resulted in Clear Creek going above flood stage. The threat for flooding on Clear Creek will continue into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-180008- /O.NEW.KTFX.FL.W.0002.170317T0908Z-170318T1800Z/ /CCMM8.1.SM.170317T0522Z.170317T0830Z.000000T0000Z.UU/ 308 AM MDT FRI MAR 17 2017 The National Weather Service in Great Falls has issued a * Flood Warning for The Clear Creek at Chinook. * until Saturday afternoon...Or until the warning is cancelled. * At 2:30 AM Friday the stage was 6.2 feet. * Flood stage is 5.5 feet. * The river is expected to remain above flood stage into Saturday. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
1 follow-up statement
026 WGUS85 KTFX 172354 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 554 PM MDT FRI MAR 17 2017 ...The Flood Warning is cancelled for the following rivers in Montana... Clear Creek at Chinook affecting Blaine County For the Clear Creek, including Chinook, no flooding is observed or forecast. The Flood Warning for the Clear Creek, including Chinook has been canceled. However, very warm temperatures are expected again on Saturday, which may cause the creek to rise once again. MTC005-180024- /O.CAN.KTFX.FL.W.0002.000000T0000Z-170318T1800Z/ /CCMM8.2.SM.170317T0522Z.170317T1215Z.170317T1628Z.UU/ 554 PM MDT FRI MAR 17 2017 The Flood Warning is cancelled for The Clear Creek at Chinook. * At 5:30 PM Friday the stage was 4.8 feet. * Flood stage is 5.5 feet. * Fell below flood stage at 10:28 AM Friday. * Forecast...The river will continue to fall to 3.5 feet by tomorrow morning. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 16, 10:51 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Mar 16, 10:51 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1051 PM MDT Thu Mar 16 2017 UPDATED HYDROLOGY SECTION TO MENTION ADDITIONAL WATCHES .UPDATE... Hydrologic concerns aside (from snowmelt and potential ice jams), quiet weather is on tap for the overnight period and extending into Friday. With winds laying down through the evening and clear skies, expect decent radiational cooling conditions especially after midnight. Thus, we lowered minimum temperatures a few degrees in many locations. Backing surface winds out of a generally easterly direction along with increasing high cloud cover from southwest to northeast through the day Friday will result in highs in the 50s for most locations. Cassell && .AVIATION... UPDATED 0450z. West winds continue to taper off this evening with VFR at all TAF locations. An approaching warm front moving into SW MT tomorrow afternoon will cause winds to back to east to southeast during the day Friday from south to north, with an increase in high cloud cover and gradual decrease in ceiling heights through Friday afternoon and into the evening. Isolated shower activity will be possible over SW MT mountains Fri afternoon and evening ahead of the warm front. Cassell && .HYDROLOGY... 955 PM update - Have issued Flood Watches for Clear Creek (areal - Blaine County) and for the Missouri River near Landusky (point). River levels are above action stage at both locations, so will continue to monitor them for possible exceedence of flood stage and likely minor low-land flooding. Potential melting of ripe snowpack in Beaverhead County is warranting a Flood Watch there as well, while water over roads along and east of the Rocky Mountain Front continues the Flood Advisories there. Coulston Locations in the eastern areas of our CWA have started to see some stream rises to near action stage in the last 6 to 12 hours. These include the Missouri River near Landusky and Clear Creek near Chinook. For now, we expect snowmelt to diminish with expected lows tonight well below freezing, but we will continue to monitor. Cassell && .PREV DISCUSSION... /ISSUED 507 PM MDT Thu Mar 16 2017/ Tonight through Saturday...Cold front trailing behind a passing Alberta Clipper has moved through most of the forecast area. Dry air and subsidence has cleared skies across North-central MT. Isolated showers linger mainly over the higher terrain of Southwest MT. Strong post-frontal wind gusts of 35-45 mph developed this afternoon as boundary layer mixing allowed downward momentum transfer combined with enhanced isoallobaric winds following the departing surface low. Winds and rain shower activity will diminish overnight. Low temperatures fall below freezing for most areas, which will slow mid-elevation snowmelt runoff. Dry air with ridging aloft on Friday will produce a fair weather day with mostly sunny skies. Southwesterly flow returns by early Saturday. Pacific moisture will once again produce precipitation up to the Continental Divide. Downslope winds associated with a deepening leeside trough will dry the air east of the Continental Divide while helping to raise temperatures. High temperatures near 70 degrees will test daily record highs for some locations. PN Saturday night through Thursday...A pattern shift is expected in the long term, although this shift will mostly bring cooler more normal temperatures with periods of rain and snow showers. Saturday night into Sunday we see the push of a cold front across the area starting our cooling trend. Precipitation still looks to be confined to the southern half of our CWA, although can't rule out scattered showers across the north under weakly unstable northwest flow. Some breezy winds may also accompany this front Sunday, mainly across the north. Frontal boundary stalls across the south for Monday, brining more chances of snow to the south while a ridge brings dry conditions across the north. A large upper level trough then looks to push on the west coast through mid week sending bits of energy and moisture our way through the remainder of the long term. Tuesday's chances look to be scattered and mainly across the south. Wednesday the trough splits and tries to form a closed upper low across the UT/WY/CO area, while also sending a shortwave northward across MT. This could bring widespread rain and snow showers to our region, however, track and timing will still need to be watched given things could still change this far out. Thursday will see this low kick out into the central plains and possibly form a deep Colorado low, while moist sw flow remains across our region perhaps bringing more scattered shower activity. So at this point it is hard to nail exact timing of this somewhat active pattern, but it is important to note a pattern shift is possible and chances for precip may return next week. As mentioned we will see our temps cool during the long term. Sundays highs dip into the 40s and 50s, and we remain in this range throughout much of the forecast period. Morning lows also look to get below freezing starting Monday morning, possibly bringing some snow to lower elevations during our potential active pattern. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 27 57 44 72 / 0 0 10 10 CTB 21 48 36 63 / 0 0 10 10 HLN 30 57 40 67 / 10 0 10 10 BZN 26 56 38 66 / 20 0 10 10 WEY 20 43 32 52 / 30 10 10 20 DLN 27 60 39 64 / 0 0 10 30 HVR 28 52 35 67 / 10 0 10 10 LWT 25 49 35 71 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday afternoon through Saturday evening Beaverhead. Flood Watch through Sunday evening Blaine. Flood Advisory for snowmelt runoff for Glacier, Pondera, Teton, and Toole Counties until 1130 AM Friday. Flood Watch until further notice Missouri River near Landusky. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:43 PM MDT | River Flood Watch | TFX | 24 hr | |
| Mar 17, 2:37 PM MDT | Areal Flood Advisory | TFX | Blaine, Hill | 62 hr |
Nearby
River Flood Warnings in Montana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.